Hyperthyroidism and diabetes
Q: My mother is a patient of hyperthyroidism since November 2001. The endocrinologist gave her Neomercazole and heavy doses of steroids(Prednisolone). She is also a chronic diabetic for the last 25 yrs and is on Insulin. Because of the steroids her dose of Insulin was also increased but the control was poor. The doctor said that in 10% of patients the vision and exophthalmus deteriorate if radio-iodine is given. This scared us since 10% is quite a high figure. Things did not improve and she also developed glaucoma in the meantime and had to be treated with Xalatan eyedrops. Her eyesight continued to worsen and on stopping the steroids her eyes started to protrude even more. Finally on the advice of another endocrinologist in the month of April 2002, we went to Rajiv Gandhi Cancer Institute, Delhi and she received radiation in both her eyes by linear accelerator for 1 week to burn off the fat deposits in her eyes. She was discharged, again on a heavy dose of steroids. Back at Jaipur she was given radio-iodine(10 millicurie) on 28th May 2002. Neomercazole was discontinued a week prior and for 10 days thereafter. She was then prescribed Neomercazole 15mg/day since the doctor said that radio-iodine takes at least 8-10weeks to act and her TSH was found to be 0.001. Her vision continued to deteriorate and she is almost blind now. Her TSH at the end of July was 72 since then she has started to develop edema on her face. She is now taking no steroids, and 50 mg of Thyronorm. Her vision has not improved even after having spent so much money and I am at my wits end. She is also very depressed because of this. She continues to take her Insulin (55 units) and Cardace 10 mg. Kindly advice what should I do?
A:1. I hope you are under the followup of a GOOD ophthalmologist. What did the ophthalmologist say was the reason for the blindness? Diabetic retinopathy?Poorly controlled glaucoma? Pressure on nerves because of swelling? The present management and prognosis for how much vision she can expect back will basically depend on the cause. 2. She will need to control her diabetes well to help her recover from her various problems and prevent further damage. For this, particularly as she is on Insulin and steroids, she will need you to test her blood glucose at home, at different times of the day, and adjust her insulin accordingly. She will also need to get into some sort of exercise program in spite of her poor vision: walking, and exercising all her muscles while sitting in bed. 3. You need to check if she has any other chronic complications of diabetes like kidney damage, which will need attention. Also maintain a tight control over the blood pressure: usual target for diabetics is 120/80. 4. Her TSH will need monitoring every 6 weeks till it settles down with a stable dose of Thyronorm. 5. Depression is natural with such a rapid deterioration in her health. If the depression is making it difficult for her to do all that is required of her, she will need to see a psychiatrist and start anti-depressants. 6. Treatment will have to be on all fronts simultaneously, so that one or the other aspect does not hold up her care and increase the duration and severity of her problems.